This site may earn money from products or services mentioned in this post.

Headaches, toothaches, muscle sprains, menstrual cramps, and back pain – what do all of these things have in common? They can all happen to anyone, no matter how healthy the person. This is where pain medicaitons like ibuprofen or acetaminophen come into play.

As two of the most common and well-known pain relievers out there, I feel comfortable guessing that almost everyone ends up taking one or the other in their lifetimes.

But how do you know which one to take?

What’s the difference between ibuprofen and acetaminophen?

In the US, ibuprofen is also sold under the brand names Motrin and Advil. Ibuprofen belongs to a class of medications called NSAIDs. The long, science-y name is non-steroidal anti-inflammatory drug, so I assume you won’t have a problem if we just stick with “NSAID.”

NSAIDs reduce inflammation which is great because inflammation can cause pain (think: earaches, muscle aches, etc.) You’ve probably also heard of other over-the-counter (OTC) NSAIDs like aspirin and naproxen (brand name: Aleve). About 30 million people take NSAIDs everyday.

Acetaminophen (brand name: Tylenol) is also a pain reliever, but it is not an NSAID. I repeat: acetaminophen is not an NSAID, which also means acetaminophen and aspirin are not the same thing. Tylenol works differently than ibuprofen and the other NSAIDs, so even though they have similar results, they are not the exact same.

Is ibuprofen better than acetaminophen or vice versa?

One is not necessarily better than the other, but like most drugs, there are certain times when one may be more appropriate than the other. Also, because ibuprofen and acetaminophen work differently in the body, potential side effects of each are different.

Remember that post where I helped you find the exact cold medicine that treats specific cold symptoms? Like I mentioned there, NSAIDs like ibuprofen can be very rough on the stomach and kidneys. Using NSAIDs (especially the strong, prescription-only NSAIDs) for a long time can lead to bleeding ulcers and kidney damage. No bueno!

NSAIDs can also raise blood pressure, which is not ideal for someone who already has high blood pressure or heart disease.

On the other hand, acetaminophen can be very damaging to the liver. People who drink alcohol often or who have a history of liver disease like cirrhosis should avoid Tylenol.

INSIDER RX TIP

You can buy ibuprofen 200mg over-the-counter (or online through Amazon). You need a prescription for ibuprofen 400mg, 600mg, or 800mg.

 

You can buy acetaminophen over the counter (or online through Amazon). Some products that contain acetaminophen can only be bought with a prescription.

When do I use ibuprofen or acetaminophen?

As always, you should speak with your personal doctor about what medications are safe for you to take, but here are some general rules of thumb.

You may want to try IBUPROFEN if…

  • your pain is caused by inflammation (for example, a swollen ankle, earache, toothache, backache)
  • your child is running a fever (EXCEPTION: Never give ibuprofen to a child under 6 months old. Never give aspirin to a child 18 years old or younger.)
  • you have menstrual cramps

You may want to try ACETAMINOPHEN if…

  • you have pain from arthritis
  • you have a headache

When should I avoid ibuprofen or acetaminophen?

Again, talk with your doctor about this, but some people should not take NSAIDs or Tylenol.

You may want to avoid IBUPROFEN if…

  • you have a history of bleeding ulcers
  • you have other stomach or GI problems, like heartburn or constipation
  • you’ve had a heart attack or stroke or are at risk for one
  • you have kidney damage
  • you are taking blood thinners
  • you are about to have surgery or just had surgery
  • you are allergic to aspirin, naproxen, or other NSAIDs

Children less than 6 months old should never take ibuprofen. Also remember that children 18 years old or under should never take aspirin. There’s the risk of a fatal condition called Reye’s syndrome. If you have asthma, definitely chat with your doctor about NSAIDs before taking them.

 

You may want to avoid ACETAMINOPHEN if…

  • you take other allergy, pain, or sleep medications that contain acetaminophen (Check your labels and ask your pharmacist! Do not take more than 4000mg of acetaminophen aka Tylenol in 24 hours.)
  • you are a heavy drinker
  • you have cirrhosis or any other liver damage

While these pain relievers definitely come in handy, both can be toxic if you take too many. Make sure to keep these (and ALL medications) out of the reach of young children.

Do you have a preference for acetaminophen or ibuprofen?

If you found this post helpful, chances are someone else will too! Here’s an image you can quickly share on Pinterest!

ibuprofen or acetaminophen pinterest

Social media & sharing icons powered by UltimatelySocial